Alert archive / Florida / Red Flag Warnings in 2010

Red Flag Warning 1, NWS Key West, FL

December 7, 2010Monroe County, Florida

NWS Key West, FL issued this red flag warning at Dec 7, 2010, 4:44 AM EST for Monroe County, Florida. It took effect at Dec 7, 2010, 11:00 AM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 7, 2010, 4:44 AM EST (09:44 UTC)
In effect from
Dec 7, 2010, 11:00 AM EST
Expired
Dec 7, 2010, 3:59 PM EST
In force
5 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 9.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2010-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2010-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2398 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

046 
WWUS82 KKEY 070944
RFWKEY

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
444 AM EST TUE DEC 7 2010

FLZ076-072300-
/O.UPG.KKEY.FW.A.0002.101207T1700Z-101207T2200Z/
/O.NEW.KKEY.FW.W.0001.101207T1600Z-101207T2300Z/
MONROE UPPER KEYS-
444 AM EST TUE DEC 7 2010

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A DRY AIRMASS WILL CONTINUE TO AFFECT THE UPPER FLORIDA KEYS TODAY.
RELATIVE HUMIDITIES ARE FORECAST TO DROP TO NEAR 35 PERCENT BY THE
LATE MORNING HOURS...AND DURATIONS OF RELATIVE HUMIDITIES BELOW 35
PERCENT WILL PERSIST FOR AT LEAST 4 HOURS. THESE LOW RELATIVE
HUMIDITIES COMBINED WITH SUSTAINED NORTH WINDS AROUND 15 MPH WILL
ALLOW RED FLAG CONDITIONS TO DEVELOP. THEREFORE A RED FLAG WARNING
HAS BEEN ISSUED FOR THE UPPER KEYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

NELSON
1 follow-up statement
858 
WWUS82 KKEY 072059
RFWKEY

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
359 PM EST TUE DEC 7 2010

FLZ076-072200-
/O.CAN.KKEY.FW.W.0001.000000T0000Z-101207T2300Z/
MONROE UPPER KEYS-
359 PM EST TUE DEC 7 2010

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS CANCELLED THE RED
FLAG WARNING FOR THE UPPER KEYS. 

TEMPERATURES NEAR OR BELOW 60 DEGREES AND DEW POINT TEMPERATURES IN
THE LOWER 40S RESULTS IN RELATIVE HUMIDITIES ABOVE WARNING CRITERIA.
THEREFORE...WILL EXPIRE THE RED FLAG WARNING FOR THE UPPER KEYS.

$$


11

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this red flag warning went out at Dec 6, 9:23 PM EST, 7 hours 21 minutes earlier.

Area forecast discussion, Dec 6, 9:23 PM EST, 7 hours 21 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
923 PM EST MON DEC 6 2010

.EVENING UPDATE...
MOST FORECAST PARAMETERS ARE ON TRACK. THE WIND IS THE WEATHER...AND
VALUES HAVE INCREASED PRETTY UNIFORMLY THROUGHOUT OUR MARINE ZONES.
WE WILL STITCH THE ATLANTIC BACK INTO ONE SEGMENT TO REFLECT THIS.

TEMPERATURES ARE READY TO DROP INTO THE 40S ON THE MAINLAND NEAR KEY
LARGO...SO THE LAND-ZONE SEGMENTS STILL LOOK LIKE A GOOD BREAKOUT.
HOWEVER CLEARING IS GOING TO BE SLOW TO OCCUR IN THE LOWER AND MIDDLE
KEYS. THE BACK EDGE OF THE STRATO-CU ON SATELLITE IS ADVANCING
~19KTS AND BY EXTRAPOLATION WILL BE IN THE VICINITY OF THE KEYS ~10Z
(500 AM). WE WILL ISSUE AN UPDATE SHORTLY TO REFLECT "GRADUAL
CLEARING TOWARD MORNING" IN GRIDS AND TEXT.
&&

.MARINE...
SMALL CRAFT ADVISORY IS IN EFFECT ON ALL KEYS WATERS TONIGHT.
&&

.AVIATION...
VFR CIGS FL030-040 WILL PREVAIL AT THE KEYS WEST TERMINAL OVERNIGHT.
THE CIGS WILL PROBABLY ABATE AT MARATHON BEFORE 12Z. CROSS WINDS
GREATER THAN 10 KNOTS ARE LIKELY AT BOTH TERMINALS INTO THE DAYLIGHT
HOURS TUESDAY.
&&

................................................................

.PREV DISCUSSION... /ISSUED 335 PM EST MON DEC 6 2010/

DISCUSSION...
CURRENTLY -
A STRONG HIGH PRESSURE SYSTEM EXTENDS DOWN THE PLAINS AND IS
SPREADING ACROSS THE GULF OF MEXICO AND FLORIDA REGION. FRESH TO
STRONG NORTHWEST TO NORTH FLOW CONTINUES POUR THROUGH THE
KEYS...BRINGING WITH IT COOL AND DRY AIR. TEMPERATURES HAVE HELD IN
THE LOW TO MID 60S TODAY...WITH DEW POINTS RANGING FROM THE MID 40S
IN THE UPPER KEYS TO THE LOWER 50S IN THE LOWER KEYS. THE NORTHWEST
TRAJECTORY CONTINUES TO BRING SHEETS OF STRATOCUMULUS TO THE LOWER
AND MIDDLE KEYS. HOWEVER...NO SHOWER ACTIVITY IS POSSIBLE IN THE
DRYING AND STABLE ENVIRONMENT. LATEST GPS SENSORS INDICATE PWATS ARE
AROUND .5 INCHES AND A STRONG FAIRLY LOW INVERSION.

FORECAST -
THE NEXT TWO DAYS WILL BE COLDEST OF THIS COOL SPELL...AS THE SLOWLY
WEAKENING HIGH PRESSURE SPREADS COLD CONTINENTAL AIR SOUTHEASTWARD
ACROSS FLORIDA. EXPECT OVERNIGHT LOWS TO DIP TO THE MID 40S IN THE
UPPER KEYS AND LOWER 50S ELSEWHERE. WIND CHILL READINGS IN THE
EXTREME UPPER KEYS WILL BE IN THE LOWER 40S...STILL ABOVE ANY CHILL
ADVISORY CRITERIA. DAY TIME HIGHS WILL EDGE INTO THE LOWER 60S. THE
STRONGEST WINDS WILL BE TONIGHT INTO TOMORROW MORNING...THEN
GRADUALLY TAPER OFF AS THE FLOW BECOMES MORE NORTHERLY AND THE
PRESSURE GRADIENT LOOSENS UP.

BEGINNING LATE TUESDAY...THE HIGH WILL SPREAD EASTWARD AND WEAKEN
FURTHER. WINDS WILL CONTINUE TO RELAX AND VEER MORE NORTH THEN
NORTHEAST. THE INCREASINGLY MARITIME TRAJECTORY WILL RESULT IN A
GRADUAL MODERATION OF BOTH TEMPERATURES AND MOISTURE THROUGH THE
SECOND HALF OF THE WEEK. BY FRIDAY TEMPERATURES SHOULD BE JUST A FEW
DEGREES BELOW NORMAL WITH LIGHT TO GENTLE NORTHEAST BREEZES. SHOWERS
ARE NOT ANTICIPATED.

AVAILABLE GUIDANCE HINTS AT A STRONG SHORTWAVE TROUGH AND ATTENDANT
CYCLOGENESIS OVER THE ROCKIES HEADING INTO THIS WEEKEND. AS THIS LOW
SWINGS THROUGH THE EASTERN STATES...A VERY STRONG COLD FRONT MAY
SWEEP THROUGH THE KEYS AROUND SUNDAY NIGHT. AHEAD OF THE COLD FRONT
WINDS WILL CLOCK AROUND TO SOUTH THEN SOUTHWEST. THIS WILL ALLOW
TEMPERATURES TO FINALLY CLIMB UP TO NEAR OR SLIGHTLY ABOVE NORMAL BY
SUNDAY BEFORE BEING SQUASHED DOWN AGAIN BY THE NEXT FRONT AND
ASSOCIATED STRONG NORTH WESTERLIES. TAKE THIS SCENARIO WITH A GRAIN OF
SALT AS THIS IS STILL 6 TO 7 DAYS OUT.

....................................................................

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH UPPER KEYS TUESDAY AFTERNOON
FLZ076

GM...SMALL CRAFT ADVISORY ALL KEYS WATERS
GMZ031-GMZ032-GMZ033-GMZ052-GMZ053-GMZ054-GMZ072-GMZ073-GMZ074-GMZ075
&&

PUBLIC/MARINE.........DFM
AVIATION/NOWCASTS.....DFM

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Dec 6, 5:41 AM EST, 23 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
541 AM EST MON DEC 6 2010

FLZ076>078-GMZ031>033-052>054-072>075-071100-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
541 AM EST MON DEC 6 2010

...SMALL CRAFT ADVISORY IN EFFECT FOR THE KEYS COASTAL WATERS...
...FIRE WEATHER WATCH IN EFFECT IN THE UPPER KEYS FOR TUESDAY
   AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL OF THE KEYS COASTAL
WATERS TODAY AND TONIGHT...DUE TO NORTHWEST TO NORTH WINDS NEAR 20
KNOTS...AND SEAS OF 4 TO 7 FEET BEYOND THE REEF ON THE ATLANTIC SIDE.

THE COLDEST TEMPERATURES OF THE SEASON SO FAR ARE EXPECTED TONIGHT.
LOWS WILL DROP TO BETWEEN 45 AND 50 DEGREES ACROSS THE UPPER KEYS...
AND WILL RANGE BETWEEN 50 AND 55 DEGREES ACROSS THE MIDDLE AND LOWER
KEYS. AT THIS TIME...MINIMUM WIND CHILL VALUES ARE FORECAST TO DROP
TO AROUND 40 DEGREES ACROSS THE EXTREME UPPER KEYS LATE TONIGHT...
AND SHOULD REMAIN ABOVE THE WIND CHILL ADVISORY CRITERIA OF 35
DEGREES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A DRY AIRMASS IS FORECAST TO AFFECT THE UPPER FLORIDA KEYS ON
TUESDAY. RELATIVE HUMIDITIES ARE FORECAST TO DROP TO BETWEEN 35
AND 40 PERCENT DURING TUESDAY AFTERNOON...AND IT IS POSSIBLE
THAT RELATIVE HUMIDITIES COULD DROP BELOW 35 PERCENT FOR A COUPLE
OF HOURS. THESE LOW RELATIVE HUMIDITIES COMBINED WITH NORTH WINDS
AROUND 15 MPH MAY ALLOW RED FLAG CONDITIONS TO DEVELOP. THEREFORE
A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE UPPER KEYS FOR TUESDAY
AFTERNOON.

SMALL CRAFT WILL LIKELY NEED TO EXERCISE CAUTION MUCH OF THE TIME
TUESDAY THROUGH WEDNESDAY MORNING...AS NORTH WINDS OF 15 TO 20 KNOTS
CONTINUE. SMALL CRAFT ADVISORIES MAY BE NEEDED ACROSS PARTS OF THE
AREA TUESDAY MORNING...AND AGAIN TUESDAY NIGHT INTO WEDNESDAY
MORNING.

COOL DAYS AND COLD NIGHTS WILL CONTINUE TUESDAY THROUGH WEDNESDAY.
LOWS TUESDAY NIGHT WILL BE VERY SIMILAR TO MONDAY NIGHT...RANGING
FROM 45 TO 50 DEGREES ACROSS THE UPPER KEYS...AND FROM 50 TO 55
DEGREES ACROSS THE MIDDLE AND LOWER KEYS. HIGHS ON TUESDAY AND
WEDNESDAY ARE FORECAST TO REACH ONLY THE LOWER TO MID 60S. MINIMUM
WIND CHILL VALUES EARLY TUESDAY MORNING...AND AGAIN LATE TUESDAY
NIGHT INTO EARLY WEDNESDAY MORNING ACROSS THE UPPER KEYS ARE
FORECAST TO BE NEAR 40 DEGREES...ABOVE THE WIND CHILL ADVISORY
CRITERIA OF 35 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 4:31 AM ESTSmall Craft AdvisoryKEY6 hr
Dec 7, 10:36 AM ESTSmall Craft Advisory for Hazardous SeasKEY5 hr

Nearby

Red Flag Warnings in Florida, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.